Alert archive / Illinois / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 70, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 18, 2000, 3:14 PM CDT for Henry County, Illinois. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 18, 2000, 3:14 PM CDT (20:14 UTC)
- Expired
- May 18, 2000, 3:45 PM CDT
- In force
- 31 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Henry County, IL
The radar
The Quad Cities radar (KDVN), 47 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 3:34 PM CDT | Tornado F0 | Galva, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 11:30 AM CDT | Tornado Watch | SPC | 6 hr |
| May 18, 3:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.2 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1779 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 796 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 10.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 182014 SVRMLI ILC073-182045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 314 PM CDT THU MAY 18 2000 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * TORNADO WARNING FOR... HENRY COUNTY IN NORTHWEST ILLINOIS * UNTIL 345 PM CDT * AT 310 PM CDT...SPOTTERS REPORT TORNADOES ALONG THE GUST FRONT EXTENDING FROM EAST OF GENESEO TO WEST OF CAMBRIDGE MOVING EAST AT 30 MPH. * THE TORNADOES WILL NEAR... CAMBRIDGE NOW! ATKINSON BY 320 PM CDT. ANNAWAN BY 325 PM CDT. THIS EXTENDS THE PREVIOUS SEVERE THUNDERSTORM WARNING THAT WAS IN EFFECT NICHOLS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:05 PM CDT, 9 minutes earlier.
Area forecast discussion, May 18, 3:05 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 305 PM CDT THU MAY 18 2000 APOLOGIES TO MEDIA...MIDSHIFT CREW AND OTHERS FOR SHORT DISCUSSION. BUSY WITH MANY WARNINGS. IMMEDIATE CONCERNS ARE WITH ONGOING SEVERE WX/POTENTIAL FOR FLASH FLOODING. AFTER THIS EVENING...CONCERNS SHIFT TO ENDING OF PCPN... CLOUD AND TEMP TRENDS...FOG POTENTIAL FRI NGT. SFC LOW TO SHIFT E/SE NEXT 24 HRS AS UPPER SYSTEM SHEARS/WEAKENS. PCPN TO GRADUALLY WIND DOWN TONIGHT WITH DEFORMATION ZONE PCPN EXPECTED TO SAG SOUTH THRU CWA. HEAVY RAIN/LOCALIZED FLOODING TO REMAIN A THREAT THIS EVENING. WILL HOLD OFF ON WATCH. NOT GETTING TOO MANY REPORTS OF FLOODING WITH CURRENT ACTIVITY. WILL CONTINUE MENTION OF HEAVY RAIN IN ZONES TONIGHT. MODELS INDICATE WEAK WAVE TO DROP IN BEHIND ON FRI AND COMBINED WITH MID LEVEL COOLING COULD BE ENOUGH TO PRODUCE A FEW SHRA. COULD SEE PATCHY LIGHT RAIN/DRIZZLE OVERNIGHT INTO FRI MORNING. MODELS INDICATING CLEARING TO BE SLOW ON FRI WITH MAIN PUSH EXPECTED FRI NGT AS SFC HIGH BUILDS SOUTH INTO AREA. TEMPS QUITE COOL FRI AND CONCERNED THAT WITH LINGERING CLOUDS GUIDANCE MAY BE TOO OPTIMISTIC ON MAX TEMPS. WARMING TREND EXPECTED THRU WEEKEND. MEDIUM RANGE MODELS SHOWING BIG DISAGREEMENT ON HANDLING OF NEXT UPPER WAVE DROPPING DOWN IN NORTHWEST FLOW LATE IN WEEKEND. SYSTEM MOISTURE STARVED AND THINK BEST TO MAINTAIN DRY FORECAST AND HOPE FOR SOME AGREEMENT IN LATER RUNS. MAYBE SPRINKLES OR SCATTERED LIGHT SHOWERS AND FOR NOW WILL BEEF UP CLOUD COVER ON SUNDAY. COORD WITH KARX...THANX .DVN... IA...TORNADO WATCH #305 UNTIL 9 PM CDT IAZ066>068-078-089-099 IL...TORNADO WATCH #305 UNTIL 9 PM CDT ILZ009-015>A018-024>026-034- 035. MO...NONE. M^2
In the hours before
Local storm report, May 18, 12:44 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1244 PM CDT THU MAY 18 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1227 PM ROCK FALLS IL .75 INCH HAIL
05/18/00 WHITESIDE REPORTED BY FIRE AND
RESCUE.
1230 PM ELY IA 1.75 INCH HAIL
05/18/00 LINN REPORTED BY EMERGENCY
MANAGEMENT. CAR
WINDOWS BREAKING ON
CARS ALONG I80
1234 LPM COLESBURG IA 1 INCH HAIL
05/18/00 DELAWARE QUARTER SIZE HAIL. .
REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, May 18, 12:59 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1259 PM CDT THU MAY 18 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1248 PM PALO IA 1.75 INCH HAIL
05/18/00 LINN GOLF BALL SIZE HAIL. .
REPORTED BY EMERGENCY
MANAGEMENT.
1249 PM WASHINGTON IA 1.75 INCH HAIL
05/18/00 WASHINGTON GOLF BALL SIZE HAIL. .
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1251 PM 3 S CEDAR RAPIDS IA 2.5 INCH HAIL
05/18/00 LINN GOLF BALL TO TENNIS
BALL SIZE HAIL. .
REPORTED BY EMERGENCY
MANAGEMENT.
1253 PM 6 N FAIRFIELD IA 1.5 INCH HAIL
05/18/00 JEFFERSON ONE INCH TO 1.5 INCH
HAIL. . REPORTED BY
LAW ENFORCEMENT OFFICIAL.Local storm report, May 18, 1:38 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
138 PM CDT THU MAY 18 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1240 PM 6 S CEDAR RAPIDS IA 1.75 INCH HAIL
05/18/00 LINN GOLF BALL SIZE HAIL ON
I380. . REPORTED BY
EMERGENCY MANAGEMENT.
1240 PM HIAWATHA IA .5 INCH HAIL
05/18/00 LINN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
1240 PM ROBINS IA .5 INCH HAIL
05/18/00 LINN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0105 PM 8 E WASHINGTON IA 1.75 INCH HAIL
05/18/00 WASHINGTON GOLF BALL SIZE HAIL AT
INTERSECTION OF HIGHWAY
218 AND HIGHWAY 92. .
REPORTED BY LAW
ENFOR-CEMENT OFFICIAL.
0130 PM 3 NNW MUSCATINE IA FUNNEL CLOUD
05/18/00 MUSCATINE REPORTED BY STORM
SPOTTER.Local storm report, May 18, 1:49 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
149 PM CDT THU MAY 18 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1247 PM PROPHETSTOWN IL .5 INCH HAIL
05/18/00 WHITESIDE REPORTED BY STORM
SPOTTER.
1255 PM WASHINGTON IA 1.5 INCH HAIL
05/18/00 WASHINGTON REPORTED BY STORM
SPOTTER.
1256 PM RICHMOND IA .5 INCH HAIL
05/18/00 WASHINGTON REPORTED BY STORM
SPOTTER.
0116 PM 1 N NORTH ENGLISH IA .5 INCH HAIL
05/18/00 IOWA REPORTED BY STORM
SPOTTER.
0120 PM WASHINGTON IA 1.75 INCH HAIL
05/18/00 WASHINGTON REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, May 18, 2:00 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
200 PM CDT THU MAY 18 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0155 PM 1 S MUSCATINE IA FUNNEL CLOUD
05/18/00 MUSCATINE FUNNEL CLOUD REPORTED
JUST SOUTH OF MUSCATINE
ON HIGHWAY 61. .
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0155 PM WILTON IA 1.75 INCH HAIL
05/18/00 MUSCATINE GOLF BALL SIZE HAIL IN
WILTON. . REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0155 PM MUSCATINE IA 1.75 INCH HAIL
05/18/00 MUSCATINE U GOLF BALL SIZE HAIL
REPORTED IN MUSCATINE.
. REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 18, 2:47 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
247 PM CDT THU MAY 18 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0215 PM WALCOTT IA 1.75 INCH HAIL
05/18/00 SCOTT GOLFBALL HAIL. .
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0220 PM 1 W NORTH ENGLISH IA TORNADO
05/18/00 IOWA REPORTED BY LAW
ENFORCEMENT OFFICIAL
THROUGH DSM NWS OFFICE.
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 10:55 AM CDT | Severe Thunderstorm Warning | DVN | Carroll, Whiteside | 50 min |
| May 18, 10:55 AM CDT | Severe Thunderstorm Warning | DVN | Jo Daviess, Stephenson | 50 min |
| May 18, 12:43 PM CDT | Severe Thunderstorm Warning | DVN | Whiteside | 47 min |
| May 18, 2:29 PM CDT | Severe Thunderstorm Warning | DVN | Henry, Rock Island | 46 min |
| May 18, 3:14 PM CDT | Tornado Warning | DVN | Henry | 31 min |
| May 18, 3:21 PM CDT | Tornado Warning | DVN | Bureau | 24 min |
| May 18, 3:28 PM CDT | Severe Thunderstorm Warning | DVN | Whiteside | 47 min |
| May 18, 3:43 PM CDT | Tornado Warning | DVN | Bureau | 47 min |
| May 18, 3:47 PM CDT | Tornado Warning | DVN | Henry | 28 min |
| May 18, 4:41 PM CDT | Tornado Warning | DVN | Putnam | 34 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.